Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 155, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 11, 2002, 3:55 PM CDT for Lincoln County, Kansas. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2002, 3:55 PM CDT (20:55 UTC)
- Expired
- May 11, 2002, 5:00 PM CDT
- In force
- 65 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Lincoln County, KS
The radar
The Grand Island radar (KUEX), 154 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 4:27 PM CDT | Tornado F0 | Beverly, KS | Brief touchdown in open country. |
| May 11, 4:27 PM CDT | Tornado F0 | Beverly, KS | Brief touchdown in open country. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 2:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1296 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 719 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 494 m²/s²
- 0-3 km storm-relative helicity
- 564 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 112055 SVRICT KSC105-112200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 354 PM CDT SAT MAY 11 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LINCOLN COUNTY IN CENTRAL KANSAS * UNTIL 500 PM CDT. * AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHEAST OF WILSON...OR ABOUT 27 MILES EAST OF RUSSELL...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE 8 MILES SOUTH OF LINCOLN AROUND 415 PM CDT... NEAR BEVERLY AROUND 425 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... THIS IS A DANGEROUS STORM. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LINCOLN COUNTY UNTIL 500 PM CDT. LAT...LON 3891 9849 3885 9844 3887 9793 3917 9804 /WOLF NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:30 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, May 11, 2:30 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 230 PM CDT SAT MAY 11 2002 MAIN FCST PROBLEMS: POTENTIAL FOR SVR WX/FLOODING TONIGHT INTO SUNDAY AM. FOLLOWING THE MESOETA AT THIS PT...WITH THE ETA SHOWING DECENT CONSISTENCY WITH THIS FRONTAL SYSTEM COMING THROUGH TONIGHT INTO SUNDAY. TONIGHT: LATEST MESOETA CONTINUES TO BRING THE COLD FRONT SEWD INTO THE FCST AREA TONIGHT. STILL ANTICIPATING SVR CONVECTION TO DEVELOP IN CNTRL KS ALONG THE COLD FRONT BETWEEN 21Z-00Z. INITIAL MODE COULD BE SUPERCELLS...BEFORE ACTIVITY TRANSITIONS INTO MORE LINEAR MCS FORMATION DURING THE EVENING AS LOW LVL CONVERGENCE INCREASES INTO FRONT. SEVERAL PARAMETERS COMING TOGETHER SUGGESTING HEAVY RAINFALL/FLOODING AS A POSSIBILITY FOR PORTIONS OF CNTRL/SERN KS. THE 850 FRONT WL BE SAGGING INTO A HIGH THETA-E BULLSEYE OVER CNTRL KS...WITH PRECIPITABLE WATER CONTENT OF 1.5 TO 2 IN. ERN KS WL BE IN THE RR QUAD OF STRENGTHENING UPR JET STREAK IMPLYING STRONG DIVERGENCE ALOFT...AND SOME 850-300 THICKNESS DIFFLUENCE APPARENT OVERNIGHT. WL ADD SALINE AND MCPHERSON COS TO CURRENT FLOOD WATCH AND EXTEND WATCH INTO SUNDAY AM. SUNDAY: RW/TRW STILL LIKELY IN THE SERN ZONES...AT LEAST IN THE MORNING GIVEN THE 850 FRONT WL STILL BE SLOWLY MOVG THRU AREA. IN FACT...WL NEED TO KEEP AT LEAST A SMALL CHC OF RW/TRW GOING IN CNTRL SXNS WITH THE MID LVL COOLING ASSOCIATED WITH SHORTWAVE TROF...SPREADING EWD ACROSS SRN KS/OK SUNDAY PM/EVE. OTHERWISE...CAA/CLOUDS WL KEEP MOST AREAS IN THE UPPER 50S TO UPPER 60S...WITH WARMEST READINGS IN THE SE. SUN NIGHT: DECREASING CLOUDS FROM NW-SE BEHIND UPR TROF AND FRONT. THIS SHOULD ALLOW TEMPS TO FALL INTO THE 40S AND LOW 50S AS WINDS SLACKEN OFF. NO CHANGES TO CURRENT FCST TEMPS. MONDAY: SFC-850 HIGH BUILDS ACROSS KS WITH MOSTLY SUNNY SKIES IN STORE. HIGHS NR 70 TO LWR 70S APPEARS REASONABLE GIVEN 1000/850 THICKNESSES AND DEGREE OF MAY SUNSHINE. EXTENDED PERIOD TUES-SAT: MEDIUM RANGE MODELS WERE IN A LITTLE BETTER AGREEMENT WITH THE NEXT UPR TROF MOVG SLOWLY INTO THE WRN U.S. TUES-WED...THEN PROGRESSING THIS FEATURE TOWARD THE PLAINS FRI/SAT. LEE TROFFING AND LOW LVL JET DEVELOPMENT WL ALLOW FOR MOISTURE RETURN AND SOME CHC FOR NIGHTTIME/MORNING ELEVATED CONVECTION WED-THURS. IN FACT...COULD SEE SOME AS SOON AS TUES NIGHT, BUT WL NOT INTRODUCE YET AS CHANCE LOOKS TOO SLIGHT. BETTER THREAT FOR CONVECTION WL BE WITH THE FRONT AND APPROACHING UPR TROF FRI-SAT. DIDNT MAKE ANY SIGNIGIFANT ADJUSTMENTS TO TEMPS...WITH VALUES NR TO SLIGHTLY ABOVE NORMAL UNTIL SAT. IF THE MRF IS RIGHT...HIGHS MAY NOT GET OUT OF 60S SAT...HOWEVER THATS A WEEK AWAY. FCSTID = ICT 55 65 47 73 / 70 40 20 0 HUT 53 63 46 72 / 70 30 10 0 EWK 54 64 46 72 / 80 40 20 0 EQA 55 66 48 72 / 80 60 20 0 WLD 56 69 49 74 / 70 50 20 0 RSL 50 58 42 72 / 80 30 0 0 GBD 50 60 43 72 / 70 30 0 0 SLN 51 60 45 71 / 80 30 10 0 MPR 54 64 46 72 / 80 30 10 0 CFV 60 70 51 72 / 70 70 30 0 CNU 60 69 51 71 / 80 70 30 0 K88 60 69 51 71 / 80 70 30 0 .ICT... KS...FLOOD WATCH TONIGHT AND SUNDAY MORNING FOR ERN PART OF CNTRL KS...THE FLINT HILLS...AND SERN KS ZONES KSZ049...KSZ051>053...KSZ069>072...KSZ093>096...KSZ098>100.
In the hours before
Special weather statement, May 11, 11:05 AM CDT, 4 hours 50 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-112205- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1105 AM CDT SAT MAY 11 2002 ...SEVERE THUNDERSTORMS LIKELY THIS EVENING AND TONIGHT... A COLD FRONT IS FORECAST TO SAG INTO CENTRAL KANSAS LATE THIS AFTERNOON. WARM TEMPERATURES AROUND 8000 FEET WILL ACT TO SUPPRESS ANY THUNDERSTORM ACTIVITY UNTIL AFTER 3 PM NEAR THE FRONT. THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY NEAR THE FRONT AFTER 3 PM TODAY...MAINLY NORTHWEST OF A SALINA TO GREAT BEND LINE. INITIALLY...THE STORMS ARE EXPECTED TO TAKE ON THE FORM OF INDIVIDUAL SUPERCELL THUNDERSTORMS. THESE STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. A FEW OF THE STORMS MAY ALSO BE CAPABLE OF PRODUCING TORNADOES. AFTER 8 PM...THE STORMS ARE EXPECTED TO FORM INTO A LINE. THIS LINE IS EXPECTED TO IMPACT AREAS NORTHWEST OF A WINFIELD TO EUREKA LINE THROUGH MIDNIGHT. THIS LINE OF STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL FOR A TIME...HOWEVER TORRENTIAL FLOODING RAINS WILL ALSO ACCOMPANY THE STORMS LATE TONIGHT. AREAS EAST OF INTERSTATE 135 SHOULD REMAIN ALERT TO THE THREAT OF FLOODING LATE TONIGHT. SPOTTER ACTIVATION WILL BE NEEDED NORTHWEST OF A HUTCHINSON TO COTTONWOOD FALLS LINE AFTER 3 PM TODAY...AND ACROSS THE REMAINDER OF SOUTH CENTRAL AND SOUTHEAST KANSAS AFTER 7 PM TONIGHT.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 3:00 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 60 min |
| May 11, 3:56 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 64 min |
| May 11, 4:04 PM CDT | Tornado Warning | ICT | Barton | 41 min |
| May 11, 4:24 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 66 min |
| May 11, 4:27 PM CDT | Tornado Warning | ICT | Lincoln | 33 min |
| May 11, 4:29 PM CDT | Tornado Warning | ICT | Ellsworth | 46 min |
| May 11, 4:36 PM CDT | Tornado Warning | ICT | Rice | 39 min |
| May 11, 4:52 PM CDT | Tornado Warning | ICT | Saline | 38 min |
| May 11, 5:15 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 60 min |
| May 11, 6:24 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 66 min |
| May 11, 6:47 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 58 min |
| May 11, 6:49 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 56 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.